Hail, Johnson
- When
- March 1, 12:24 AM EST to 12:26 AM EST
- Where
- Johnson County, 0.87 mi NW of Franklin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -86.060
A low pressure system brought very warm and unstable air for late February and early March to central Indiana. The result was severe thunderstorms and 7 tornadoes from the 28th of February to March 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A low pressure system brought very warm and unstable air for late February and early March to central Indiana. The result was severe thunderstorms and 7 tornadoes from the 28th of February to March 1st. A surface frontal system interacted with an unstable and high shear environment to produce the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 11:45 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1145 PM EST Tue Feb 28 2017 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 330 PM EST Tue Feb 28 2017 Severe storms expected to develop and move through central Indiana later tonight and during the overnight, with potential for tornadoes, large hail and damaging winds. The threat will continue into Wednesday morning until a cold front moves through to bring it to an end. Small chances for rain or snow will be off and on Wednesday night through Friday night for parts of the area, but a warmup will come for the weekend. More rain chances arrive to end the weekend and start the work week. && .NEAR TERM /Overnight/... Issued at 1145 PM EST Tue Feb 28 2017 Updated to include Tornado Watch number 49 for the northern central Indiana counties through 7 am. Current thinking is there will be a lull for the next couple of hours, but then any pre-squall supercells and the squall line itself will be the main concerns with all severe weather types possible. Previous discussion follows... Issued at 1007 PM EST Tue Feb 28 2017 Convection spreading over southwest sections of the forecast area ahead of an upper wave over southern Illinois. This wave should pass off to the east around 010700Z, but short term model guidance suggests a squall line type feature associated with a cold front may begin moving into the northwestern zones after 010600Z. This evening's upper air indicates deep shear more than adequate for severe convection, although the better axis of lapse rates is over the southern parts of the state and farther south. Tornadic potential exists with discrete cells tonight, as well as embedded circulations within lines. Previous discussion follows. Forecast focus is on severe weather expected tonight-both the threats and the timing. Incredible dynamics are coming into place over the area with a strong upper jet and low level jet forecast to come into phase tonight over the Ohio Valley. While instability could be a somewhat limiting factor given the timing during the night and no sunshine today, moisture return has been ample on southerly flow and dewpoints in the 60s are already making their way into central Indiana. The vertical shear profiles are extremely favorable for rotating storms, and LCLs and LFCs are sufficiently low to not impede tornado development. Best estimate on timing of severe potential for the area at this point is starting around 9pm in the western counties, 10-11 central and midnight or so east. Initially more discrete cells are anticipated that could possibly morph into a line as they move across the area, but some models are also indicating they may keep their more discrete nature. There is also potential after this first batch of storms that another may come behind them in the form of a squall line ahead of the cold front. Given the shear profiles, the tornado threat will continue through the overnight hours, along with potential for very large hail and damaging winds. Also of note...southern counties received a couple of rounds of showers and thunderstorms already today, with around an inch of rain or more in some locations. With another couple of rounds moving through tonight and ample moisture, see potential for flash flooding and have issued a flash flood watch for that area. && .SHORT TERM /Wednesday through Wednesday night/... Issued at 330 PM EST Tue Feb 28 2017 Thunderstorms should be ongoing across the area to start the day on Wednesday. A threat for severe storms will continue ahead of the cold front which should somewhere in the forecast area at 12z Wednesday morning. The threat should quickly come to an end by around 15z or so as model consensus has the front east of the area 12-18z, depending on your model of choice, with the GFS faster and the NAM slower. Given the time of day and waning instability threat should be for damaging winds mainly as the aforementioned ongoing storms start to fade in intensity. Storm chances move out by Wednesday afternoon, and rain showers should be exiting as well. An upper wave moving in from the north will bring some rain chances transitioning to rain/snow mix over to snow in the north and central parts of the forecast area early evening into Wednesday night. No accumulation expected. && .LONG TERM /Thursday through Tuesday/... Issued at 145 PM EST Tue Feb 28 2017 A clipper type system could move through the Great Lakes Thursday afternoon and night bringing chances for precip to much of the area. Temperatures look warm enough Thursday afternoon for rain, but a mix with snow could occur Thursday evening before transitioning to all snow from north to south during the night. Little to no accumulation expected. Another clipper system will move through Friday night and could bring chances for snow showers to the northern counties. Again little to no accumulation expected. Warmer air arrives Saturday and temperatures well above normal then expected through Tuesday. Sunday night a front system will approach and keep rain chances in the forecast through Monday night. && .AVIATION /Discussion for the 010300Z KIND TAF Update/... Issued at 904 PM EST Tue Feb 28 2017 Convection beginning to develop over west central and southwest Indiana at this time, ahead of upper wave moving through southern Illinois. Should start to see convection in the KIND vicinity within the next hour. Previous discussion follows. Although some widely scattered convection is possible early this evening, it appears the best threat for organized convection at the terminals will be after about 010400Z as an upper wave currently moving through western Arkansas/Missouri lifts into into the area, and a convective line associated with a cold front moves in from the northwest after about 010700Z. IFR visibility restrictions, and gusty shifting winds probable in and near heavier cells. Surface warm front continues to lift through the local area, resulting in ceilings rising to about 015-025 south of front. Most of the IFR ceilings expected to dissipate over the next couple of hours as this front moves off to the northeast. Models suggest a 55-60 kt low level jet will be developing over the area tonight, resulting in a low level wind shear threat. Model sounding suggest the inversion top will pass above 020 later tonight, so the greatest threat for wind shear below 020 looks to be this evening. Occasional to frequent surface gusts 20-25 kts from 190-210 degrees expected most of the night. Surface gusts in excess of 30 kts possible after 010600Z as the core of the low level jet moves overhead. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for INZ067>072. && SYNOPSIS...CP NEAR TERM...CP/JAS/MK SHORT TERM...CP LONG TERM....CP AVIATION...JAS
Hazardous Weather Outlook National Weather Service Indianapolis IN 453 PM EST Tue Feb 28 2017 INZ028>030-035>039-043>048-051>057-060>065-067>072-012200- Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Crawfordsville, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Moderate risk for severe weather. Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain causing flooding. Timing: Severe storms are possible any time tonight, but the highest threat will be from 10 PM through the nighttime hours. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening through Wednesday morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-031-040>042-049-012200- Carroll-Howard-Madison-Delaware-Randolph-Henry- Including the cities of Kokomo, Anderson, and Muncie 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Enhanced Risk for severe weather. Hazards: Damaging winds...tornadoes...large hail...and heavy rain. Timing: Severe storms are possible mainly after 10 PM and then through the night. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening through Wednesday morning.. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 1 S MARTINSVILLE 39.41N 86.42W
02/28/2017 E0.88 INCH MORGAN IN PUBLIC
&&
BHHSpecial Weather Statement National Weather Service Indianapolis IN 1048 PM EST Tue Feb 28 2017 INZ038>042-047>049-054>057-062>064-010530- Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry- Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew- Including the cities of Anderson, Muncie, Indianapolis, Shelbyville, Bloomington, and Columbus 1048 PM EST Tue Feb 28 2017 ...Strong Wind Gusts Associated with Thunderstorms... Thunderstorms occurring across parts of central Indiana may produce small hail and wind gusts to around 50 mph.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1056 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 7 SW INDIANAPOLIS 39.72N 86.29W
02/28/2017 M46 MPH MARION IN ASOS
&&
CORRECTED EVENT
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST ZIONSVILLE 39.95N 86.27W
02/28/2017 M64 MPH BOONE IN AWOS
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1102 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 3 NW MUNCIE 40.24N 85.40W
02/28/2017 M52 MPH DELAWARE IN ASOS
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST FISHERS 39.95N 86.02W
02/28/2017 M65 MPH HAMILTON IN BROADCAST MEDIA
&&
DRTThe Indianapolis radar (KIND), 31 km away, was scanning. The volume nearest the first event began at 05:26 UTC.
6 tornado, 5 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Utility lines were downed and a power station was on fire near the 10th and North Obrien Streets intersection due to damaging thunderstorm wind gusts.
Small tree limbs, garden furniture, and fountains were blown down due to strong thunderstorm wind gusts.
The parent storm was moving southeast at 60 mph through southwest Daviess County, with a brief spin-up occurring along the line. This EF-2 tornado, with winds of approximately 113 mph, did damage that included walls blown out of a garage that was attached to a home, along with the destruction of a pole barn.
This EF-2 tornado was on the ground intermittently throughout the 1.52 mile path. The maximum wind associated with this tornado was approximately 125 mph. Early on, a swath of trees were snapped at elevated heights. Later, two very large trees were snapped and a metal power line truss collapsed.
A storage shed was blown over due to damaging thunderstorm wind gusts. Trees were also reported down and the power was out in the area.
A school's portable building was blown off it's foundation due to damaging thunderstorm wind gusts. A nearby trailer was also damaged.
This EF-1 tornado, with winds estimated at 110 mph, produced damage at this location that included moving an unattached, not anchored garage off it's foundation a few feet. Also, a camper was lifted and blown approximately 30 yards, hitting the house and then destroyed.
A large tree was downed onto a home due to damaging thunderstorm wind gusts. One person sustained non-life threatening injuries.
This EF-1 tornado, with winds up to 110 mph, uprooted trees at the start of the path. Uphill, a barn's roof was lofted nearly 100 yards to the northeast. The associated house had the majority of the roof lofted and thrown over 100 yards to the northeast. The east wall of the house and garage displayed widespread mud and insulation splatter. Insulation also splattered inside the mailbox from an east wind component. A lamp post was broken, laying westward.
This EF-2 tornado, with maximum wind speeds of 130 mph, collapsed 3 metal chicken barns and damaged or destroyed some outbuildings. The tornado continued southeast into NWS WFO Louisville's area of responsibility.
A brief EF-2 tornado, with winds up to 115 mph, touched down with the tornado lifting a garage up and partially off its foundation, turning the garage about 30 degrees, and resting it on top of a pickup truck which was in the garage. A frame ranch house next to the garage lost a substantial portion of its roof which was deposited to the northeast behind the house. Insulation from the house was splattered against the entire east wall of the house and the entire remaining roof of the east side of the home. A 25 foot trailer in the driveway was lifted, turned 180 degrees, and flipped onto its side, resting against the home.
This brief EF-2 tornado was embedded within a 12 mile long downburst path, which extended from just east of Medora to just west of Crothersville. Within this downburst path, straight line winds to at least 115 mph collapsed 3 metal transmission towers, all laying to the east. These transmission towers were about 7 miles east of the tornado path.
Highway 31 was flooded with 8 inches above the road due to thunderstorm heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684679, 684683, 684685, 685157, 685213, 684686, 684691, 687137, 684693, 687139, 687141, 687142, 690643.